Flash Flood, Wake
- When
- August 6, 5:55 AM EST to 10:59 AM EST
- Where
- Wake County, 0.7 mi S of Cary to 0.61 mi SSE of Cary
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -78.798
Pamlico Drive closed due to flash flooding.
A very moist air mass was in place in the morning of the 6th as a band of convection in association with an MCV moved north over the area. Heavy rainfall of 3 to 4 inches fell over the central Piedmont, causing flash flooding in Wake and Nash Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A very moist air mass was in place in the morning of the 6th as a band of convection in association with an MCV moved north over the area. Heavy rainfall of 3 to 4 inches fell over the central Piedmont, causing flash flooding in Wake and Nash Counties. By mid morning, a previously stall frontal zone lifted north over the area. As the MCV continued to move east, new convection developed and tracked northeastward, paralleling the surface front and weak surface low. A weak EF-0 and moved east for approximately 3 miles across southern Wilson County, where it caused minor damage to homes and a turkey farm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 5:50 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 650 AM EDT SAT AUG 6 2011 .SYNOPSIS... AN ABNORMALLY MOIST AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL RESULT IN NEAR NORMAL TEMPERATURES AND SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 300 AM SATURDAY... A QUASI-STATIONARY FRONTAL ZONE ACROSS UPSTATE SC/SOUTHERN NC COUPLED WITH DISTURBANCES ALOFT IN THE MIDST OF A VERY MOIST 2.25-2.50" AIRMASS...WILL RESULT IN UNSETTLED WEATHER CONDITIONS THROUGH THE WEEKEND. THE FIRST DISTURBANCE...A MCV THAT CROSSED THE APPALACHIANS THIS PAST EVENING...IS CURRENTLY OVER THE WESTERN PIEDMONT AND IS SUPPORTING SCATTERED CONVECTION ACROSS THE FORECAST AREA. MODELS ARE VERY SLOW TO MOVE THIS VORT IMPULSE EASTWARD THIS MORNING...SHIFTING EAST OF THE AREA BETWEEN AOA 15Z. THUS EXPECT SCATTERED SHOWERS AND STORMS THROUGH THE REMAINDER OF THE MORNING HOURS. ON THE HEELS OF THE LEAD VORT WAVE WILL BE THE SECOND VORT WAVE THAT CURRENTLY EXTENDS SOUTH FROM OHIO TO CENTRAL/EASTERN TENNESSEE. MODELS SHEAR THE WAVE AS IT MOVES EAST INTO THE AREA BETWEEN 21 TO 06Z. THE WEAK DPVA ASSOCIATED WITH THE SHEARED VORT WAVE ALONG WITH THE MOISTURE CONVERGENCE INVOF OF THE STALLED FRONT ZONE IS EXPECTED TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS AS MODERATE INSTABILITY DEVELOPS FROM THE STRONG...BUT FILTERED AFTERNOON HEATING. COVERAGE SHOULD DIMINISH AFTER MIDNIGHT AS THE UPPER WAVE PUSHES EAST OF THE AREA BUT WILL MAINTAIN A SMALL CHANCE OVERNIGHT IN MOIST FINALLY BY SUNDAY AFTERNOON/EVENING...THE LAST UPPER VORT DISTURBANCE(MCV CURRENTLY OVER WESTERN OK/KS ...AND THE ONE WITH WHICH THERE IS LEAST CONFIDENCE WILL MOVE INTO THE AREA VIA THE WESTERLY FLOW ALOFT. BY THIS TIME OUR FRONT SHOULD BEGIN TO WASH OUT...LIKELY PLAYING LESS OF A ROLE ON WHERE CONVECTION IS CONCENTRATED. AIRMASS WILL STILL BE VERY WET HOWEVER...AND STRONG HEATING SHOULD LEAD TO AT LEAST SCATTERED COVERAGE WITH THE DISTURBANCE COMING INTO THE AREA FROM THE WEST ENHANCING COVERAGE. MODELS ARE DIVERGENT WITH HOW MUCH COVERAGE WE WILL SEE SUNDAY AFTERNOON...WITH THE GFS KEEPING THE BULK OF COVERAGE ACROSS COASTAL AREAS...WHILE EC AND IN SOME DEGREE THE NAM DEPICT DECENT COVERAGE AS FAR WEST AS THE MOUNTAINS AND FOOTHILLS. WEAK SHEAR FIELDS SHOULD KEEP THE SEVERE THREAT RATHER ISOLATED AND CONFINED TO THE AFTERNOON AND EARLY EVENING HOURS...WITH THE THREAT OF WET MICROBURSTS. LOCALIZED FLASH FLOODING WILL BE THE MAIN THREAT AS WEAK WIND FIELD WILL SUPPORT SLOW MOVING STORMS WITH THE POTENTIAL TO ALSO TRAINING ALONG THE STALLED FRONTAL ZONE. TEMPERATURES: DEEP MOISTURE AND CLOUD COVER WILL MODULATE THE HEAT THROUGH THE WEEKEND. FORECAST SOUNDINGS DO SHOW A BETTER POTENTIAL FOR SOME AREAS TO REALIZE SOME SIGNIFICANT BREAKS IN CLOUD COVER ON SUNDAY. IF THAT DOES INDEED HAPPEN...SOME AREAS COULD SEE MID TO UPPER 90 DEGREE READINGS ACROSS CENTRAL AND SOUTHERN AREAS...WITH THOSE AREAS POSSIBLY NEEDING A HEAT ADVISORY. OTHERWISE...HIGHS TODAY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS IN THE LOWER TO MID 70S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 240 AM SATURDAY... A BROAD UPPER LEVEL TROUGH IS EXPECTED TO DEVELOP ACROSS THE EASTERN US EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE SHIFTS EVEN FURTHER TO THE WEST. EVEN WITH MOSTLY WEST/NORTHWESTERLY FLOW...A MODERATELY MOIST AIRMASS WILL PERSIST MONDAY AND TUESDAY...WITH PWAT VALUES PROGGED TO RANGE BETWEEN 1.5 AND 2 INCHES. NEVERTHELESS...WITHOUT ANY FORCING MECHANISMS (BESIDES DAYTIME HEATING)...WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE PERIOD. WILL ALSO ADD A SLIGHT CHANCE OF PRECIP TUESDAY NIGHT AS MOISTURE POOLS AHEAD OF A WEAK FRONT MOVING THROUGH THE REGION. TEMPS ON BOTH DAYS WILL LIKELY BE ABOVE NORMAL AS THICKNESS VALUES ARE PROGGED TO MAX OUT NEAR 1450M ON MONDAY AND THEN NEAR 1440M ON TUESDAY. THIS SHOULD RESULT IN HIGH TEMPS IN THE MID TO UPPER 90S ON MONDAY (POSSIBLY NEARING THE TRIPLE DIGITS IN A FEW AREA)...WITH SLIGHTLY LOWER READINGS ON TUESDAY... GENERALLY THE LOW TO MID 90S. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 245 AM SATURDAY... THE AFOREMENTIONED BROAD UPPER LEVEL TROUGH ACROSS THE EASTERN US IS EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE WEEK. A WEAK FRONT IS EXPECTED TO EVENTUALLY BECOME STATIONARY TO THE SOUTH OF THE REGION ON WEDNESDAY...ALLOWING DRIER AIR TO FILTER INTO THE REGION. IN FACT...PWAT VALUES ARE PROGGED TO FALL BELOW 1.5 INCHES FOR THE MAJORITY OF THE LONG TERM PERIOD. AS A RESULT...ANY CONVECTIVE DEVELOPMENT SHOULD BE ISOLATED AT BEST AND MAINLY BE A RESULT OF AFTERNOON HEATING OR ANY DISTURBANCES MOVING THROUGH THE NORTHWESTERLY FLOW ALOFT (WHICH ARE NEARLY IMPOSSIBLE TO FORECAST THIS FAR OUT). TEMPS ARE EXPECTED TO BE NEAR NORMAL THROUGH THE REMAINDER OF THE FORECAST PERIOD AS LOWER THICKNESS VALUES MOVE INTO THE AREA. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... AS OF 645 AM SATURDAY... 24-HR TAF PERIOD: WITH A MOISTEN LADEN AIRMASS IN PLACE...A SLOW MOVING UPPER LEVEL DISTURBANCE AND STALLED SURFACE FRONT WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS MORNING. OTHERWISE...WIDESPREAD IFR TO MVFR STRATUS WITH OCCASIONAL MVFR FOG WILL GRADUALLY IMPROVE BETWEEN 13 TO 15Z AS WINDS VEER AROUND TO SOUTHERLY. STRONG DAYTIME HEATING WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON/EVENING... WITH A HIGH CHANCE THAT ALL TERMINALS WILL BE IMPACTED BY STORMS AS MID LEVEL TROUGH PUSHES EAST THROUGH THE AREA. AREAS OF FOG AND STRATUS ARE POSSIBLE AGAIN EARLY SUNDAY MORNING...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL. BEYOND 24 HOURS: THE BEST CHANCE OF STORM COVERAGE SHOULD BE CONFINED ACROSS EASTERN AREAS ON SUNDAY AS THE LOW PRESSURE TROUGH PUSHES OFFSHORE. CONVECTION SHOULD BE LESS NUMEROUS MON-WED AS AIRMASS GRADUALLY DRIES OUT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...CBL SHORT TERM...KRR LONG TERM...KRR AVIATION...CBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 357 AM EDT SAT AUG 6 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-070800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 357 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL NC THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE ALONG WITH A STALLED SFC FRONT WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE COMBINED WITH A CONTINUED MOIST AND UNSTABLE AIRMASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON SUNDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT SAT AUG 6 2011
NCZ041-061030-
WAKE-
501 AM EDT SAT AUG 6 2011
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 630
AM EDT...
AT 501 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CARY...MOVING NORTH AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE...RDU INTERNATIONAL AIRPORT.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3592 7835 3587 7828 3583 7826 3575 7838
3571 7847 3560 7861 3577 7892 3587 7887
3587 7883 3593 7881 3592 7876 3597 7871
3601 7870 3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 0901Z 198DEG 10KT 3583 7878
23PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 AM EDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 ENE CARY 35.79N 78.78W
08/06/2011 E3.50 INCH WAKE NC 911 CALL CENTER
CARY PD PATROL CAR STALLED IN HIGH WATER ON EAST BOWDEN
STREET.
&&
EVENT NUMBER RAH1101131
CBLThe Raleigh/Durham radar (KRAX), 30 km away, was scanning. The volume nearest the first event began at 10:53 UTC.
5 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Pamlico Drive closed due to flash flooding.
Numerous flooding was reported with flood waters infiltrating several businesses and residences. Eight people were displaced from a house at 320 Hill Street. Another 45 to 50 people at the Milner Hotel were taken to shelter. The lower units of the Capital Inn were also evacuated due to flood waters. Monetary damages were unknown.
There were numerous reports of flooded road in North Raleigh. Several roads were closed including Craven Drive, Atlantic Avenue, Brentwood Road and Interstate 440 near Capital Boulevard.
Flooding was reported on 7 Pass Road at Turkey Creek.
Flood waters were crossing Oak Level Road just south of Nashville.
The National Weather Service in Raleigh NC confirmed a tornado in far southern Wilson County near Black Creek on August 6, 2011. Damage was first observed just west of Frank Price Church Road where a mobile home and barn were damaged and several trees were downed. The touchdown time was estimated at 1125 AM EDT. Several other trees were downed along Jaycross Road between Frank Price Road and Pelt Road. Four turkey houses on Pelt Road were damaged with one turkey house virtually destroyed. Debris was blown 300-400 yards to the east. The tornado appeared to weaken in a wooded area east of Pelt Road at approximately 1130 AM EDT. A total of 7 mobile homes had damage with most of the damage minor in nature. The owners of the turkey farmer did not want to disclose any information so the monetary damages were estimated.
One tree was blown down on Moonshine Drive.
One tree was blown down on Palestine Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339502, 339503, 339504, 339505, 339509, 339506, 339507, 339508.